Results 1 to 8 of 8

Thread: Help! Fed Up

  1. #1

    Default Help! Fed Up

    I am so fed up with Travis' behaviour.

    I have a box of Concerta in the medicine drawer which our Paed has prescribed saying we can start whenever or if we want to. A side benefit of Concerta is to stop his weight gain.

    Yes, he is 16 yo, hormonal etc, but he is also rude, aggressive, nasty blah blah

    Has anyone used Concerta with good result? Does it help with behaviour? Does it make them ratty in the beginning or muck up their sleep?

    All ideas and thoughts needed.

    Love to all our special kids,
    Yvonne xx

  2. #2
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Australia
    Posts
    131

    Default

    Dear Yvonne.

    I with I could give some words of advice.

    Hopefully someone here will be able to assist you.

    Best wishes for a much calmer time with Travis.

    Paul, Alison and Grant the champ.
    Grant's story in pictures and music. A must see :)
    http://www.youtube.com/watch?v=fiZGlwj6VCQ
    Seeya there :)

  3. #3

    Default

    My son was on concerta for about a year. It helped a little, and he did not have any side effects for him.

  4. #4
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    1,753

    Default

    ((((((Yvonne))))))

    I don't have any experience with Concerta, but I'm sending you positive energy.

    I did search the archives for our old CN, and I found these posts, mentioning Concerta:

    http://www.braintalkcommunities.org/...archid=4222831

    Hope you find an answer to help Travis (and you).

    Love & Light,

    Rose
    Mom to Jon, 45, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

  5. #5

    Default

    I have experience with concerta, and you'll be encouraged to hear that it's mostly good. My older son went on concerta when he was 6. He has ADHD (of course) - that's what concerta is prescribed for. It's essentially long acting ritalin. At the time, ALex was just falling apart at home. Too overwhelmed and working too hard to hold it together at school. Within an hour of giving him the first dose, we saw a difference. If in fact concerta works, it should be that clear, except that it may not work at the initial dose, but rather at a higher dose - you'll have to consult with the doctor on that one.

    This med often, but not always, helps with symptoms related to adhd, including some behavioral symptoms. It will not help if the behaviors have other roots. Adhd meds are like other meds, sometimes one works and another doesn't, and no one knows why. So I would carefully look at your son's response. If this doesn't work, something else might. If you aren't sure if it's helping, then it's not (or at least not enough).

    One thing that I should warn you about is that sometimes adhd meds can end up having a bad effect on kids. If his behavior deteriorates, pull him right off (no need to titrate this med). Not often but it happens.

    Our doctor always advises starting on a weekend when we can closely observe the child. I hope the concerta works. Good luck - I hope this helps.

    - momster
    Momster, mom to 2 boys: one of whom has CP, NLD, ADD, anxiety disorder, osteopenia/porosis and a few other letters following his name; and married 25 years to a wonderful guy

  6. #6

    Default

    Thanks everyone, for your kind thoughts.
    Momster, great idea about starting on the weekend.
    Trav has settled a little bit so we are still no closer to deciding whether to start Concerta or not.... I tend to think that it is probably not going to work, as it is his constant epileptic brain-activity ie underlying cause, that is the result of his behaviour.
    thanks again,
    Yvonne x

  7. #7
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    1,753

    Default

    ((((((Yvonne & Trav))))))

    I'm glad to hear that Trav has calmed down a bit, and hope that this continues for him and for you.

    I looked up Concerta on our Drug Info link, and I was surprised to discover that it is Ritalin.

    http://www.nlm.nih.gov/medlineplus/d...s/a682188.html

    Seizures can be a side effect of Concerta/Ritalin, so you might want to be cautious about giving it to Trav, as it might further aggravate his brain.

    Some seizure meds can cause behavior problems/anger/aggression, such as Topamax and Keppra. Perhaps you could look up Trav's meds to see whether those side effects are associated with them. Also, a toxic level or a trough (too low) level of seizure meds could affect behavior.

    Hormones are a major factor at this age, for all children, but especially for children with special needs. I think that puberty is Life's most difficult passage. Seizures can sometimes be connected with hormonal changes (Jon's are ... and he's approaching Manopause), so that is something to consider as well.

    My prayer is that you won't have to take the Concerta out of the drawer for Trav, and that his brain calms down and his behavior improves.

    Love & Light,

    Rose
    Mom to Jon, 45, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

  8. #8

    Default

    My opinion is to try it. You will know if it helps and if it does, life is less stormy for all of you. Your son may have issues liking himself if he is always blowing up. Nobody really wants to be the annoying/angry guy but he probably can't really overcome it all on his own. If he knows it is something beyond his immediate control but that medication helps him with it, he may find it easier to accept it. If the anger has a name/or a root cause...and if something will help him...take the edge off so maybe he can handle the rest of his emotions of his own and not be so quickly overwhelmed...then, I think that is a good reason to try. If it doesn't help, you can tell him it isn't the right med and ask him if he wants to try another one or just tough out the storm, knowing that being a teen is a big part of it. He will know what to answer you. If he really wants help he'll likely ask for another med trial but if he knows he could be better but is just choosing to be a jerk, so to speak,then he will say no, he's in control and will figure it out on his own.
    I have a 15.5 year old. He takes a migraine med that helps with behaviour. We don't mess with it since it helps with the migraines but I'm just as grateful for it for the other. however, he is calming down on his own. |I have no plans to stop the med because it helps the migraines but have hope it won't be needed for life. for now, the extra help is worth it also.
    of course, if there are a lot of other meds, consider interactions etc first and if he takes it, consider side effects if he has any and consider alternatives if need be.
    hugs though, i know they are welcome when things are so tough.
    Lucinda
    mom to four boys who keep things interesting...

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.